South Dakota, 2009

Hail and Damaging Winds in South Dakota, July 8 to 9, 2009

July 8 to 9, 2009 · NWS ABR · 21 events in 9 counties and zones

A strong cold front swept across central and northeast South Dakota bringing many severe thunderstorms to the area. Hail larger than baseballs along with damaging winds in excess of 70 mph occurred across parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong cold front swept across central and northeast South Dakota bringing many severe thunderstorms to the area. Hail larger than baseballs along with damaging winds in excess of 70 mph occurred across parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 8, 1:01 PM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 8, 1:01 PM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT WED JUL 8 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY
THE MAIN FORECAST CHALLENGE EVOLVES AROUND SEVERE POTENTIAL FOR TONIGHT.

AS OF 19Z...A S/W TROF WAS OVER IDAHO AND EASTERN OREGON WHERE A
STRONG MID/UPPER LEVEL JET STREAK IS COLLOCATED. AS THE MID/UPPER
LEVEL JET PROGRESSES ENE TONIGHT...THE LLJ IS EXPECTED TO
INTENSIFY TO +50 KNOTS ALONG THE MISSOURI RIVER BETWEEN 0Z-06Z. BY
THIS TIME PERIOD THE BOUNDARY LAYER DEW POINTS SURGE TO THE UPPER
60S WHICH WILL PRODUCE MLCAPE VALUES OF 1500 TO 2400 J/KG. ALONG
WITH THE INCREASE IN MOISTURE...THE STRONG SOUTHERLY FLOW WILL
ALSO USHER IN WARMER TEMPERATURES AT H7. USED A BLEND OF THE 12Z
GFS/15Z RUC WITH THE PLACEMENT OF H7 TEMPERATURES. THE NAM12 WAS
MUCH WEAKER WITH THE CAP THEN THE GFS/RUC. THE GFS SHOWS H7 TEMPS
+12C ACROSS MOST OF THE CWA...WITH A WEAKER CAP IN PLACE IN THE NE
CWA. THERE WILL ALSO BE A WEAKER CAP ACROSS WESTERN NORTH DAKOTA
WHERE THERE WOULD BE BETTER JET SUPPORT ALOFT ALONG WITH DECENT
0-3 KM BULK SHEAR VALUES OF +50 KNOTS. RAPID THUNDERSTORM
DEVELOPMENT SEEMS LIKE A GOOD BET LATER THIS AFTERNOON. THUNDERSTORMS
HAVE ALREADY DEVELOPED ACROSS NORTH MONTANA AND HAS MOVED IN NW
NORTH DAKOTA. THE AIRMASS ACROSS THE WESTERN DAKOTAS WILL CONTINUE
TO DESTABILIZE THIS AFTERNOON WITH SURFACE HEATING.

CURRENT 4KM DATA SUGGESTS SUPERCELL THUNDERSTORMS WILL DEVELOP
ACROSS THE WESTERN DAKOTAS LATER THIS EVENING. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN THREAT...BUT WITH 0-1 KM BULK
SHEAR VALUES OF +20 KNOTS...AND TORNADOES WILL ALSO BE POSSIBLE.
THE 0-1 KM BULK SHEAR VALUES INCREASE TO +40 KNOTS AROUND
06Z...BUT ATTM AM NOT FULLY BUYING INTO THIS NOTION. SUPERCELLS
ARE SHOWN TO EVOLVE INTO THE FORWARD PROPAGATING MCS WITH EMBEDDED
BOW ECHO STRUCTURES. THIS WOULD TRANSLATE TO DESTRUCTIVE WINDS
WOULD BE THE MAIN THREAT. BELIEVE THE MCS WILL RIDE ALONG THE WARM
AIR AT H7...WHICH IS SHOWN TO BE ALONG HIGHWAY 12. EXPECT ANY MCS
WOULD TRACK ESE INTO THE EASTERN CWA VERY LATE TONIGHT...AS THE
CAP WILL BE WEAKER THERE.

HELD ONTO PCPN A BIT LONGER IN THE EASTERN CWA WITH THE UNKNOWN
FACTOR AS TO HOW FAST THIS SYSTEM WILL MOVE. HIGH PRESSURE BUILDS
INTO THE WESTERN DAKOTAS DURING THE AFTERNOON HOURS ON
THURSDAY...WITH THE BOUNDARY LAYER STABILIZING.

.LONG TERM...THURSDAY EVENING THROUGH WEDNESDAY

EXTENDED FORECAST TODAY IS OVERSHADOWED BY THE CHANCE OF SHORT
TERM CONVECTION.  HOWEVER MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT. THE PERIOD OPENS WITH A CLOSED H5 LOW ALOFT MOVING
ACROSS SOUTHERN CANADA. THIS SYSTEM IS VERTICALLY STACKED FROM THE
SURFACE WITH THE WARM FRONT ALREADY PAST THIS AREA AND THE COLD
FRONT LYING ALONG THE INTERNATIONAL BORDER. THIS SYSTEM WILL
WEAKEN AND THE COLD FRONT SHEARS OUT AND WEAKENS BEFORE REACHING
THIS AREA. THE UPPER LEVEL FLOW BECOMES ZONAL UNTIL THE WEEK END
WHERE THE WESTERN RIDGE REBUILDS. HIGH PRESSURE AT THE SURFACE
REMAINS THROUGH A LARGE PORTION OF THE EXTENDED. ON SUNDAY THE GFS
BRINGS A WEAK SURFACE TROUGH THROUGH BUT WITH VERY LITTLE UPPER
LEVEL SUPPORT DID NOT BRING IN PROBABILITIES UNTIL LATE SUNDAY
WHEN A FAST MOVING UPPER LEVEL WAVE WILL BRING SLIGHT CHANCE
CATEGORY PROBABILITIES ACROSS THE AREA. THIS SYSTEM WILL LAY DOWN
A FRONTAL BOUNDARY THAT WILL HELP FOCUS SOME SMALL PROBABILITY OF
PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...
SOME LOW CLOUDS LINGER ACROSS THE REGION. IN THE EAST THERE ARE
STILL SOME MVFR CEILINGS LINGERING IN KATY. THESE CEILINGS WILL
CONTINUE TO LIFT THIS AFTERNOON. VFR WILL PREVAIL UNTIL LATER THIS
EVENING WHEN THUNDERSTORMS WILL FORM IN THE WEST PART OF THE STATE
AND MOVE EAST. THESE STORMS WILL LIKELY CAUSE MVFR CONDITIONS IN
RAIN AND INCREASE THE CHANCE OF IFR CONDITIONS IN FOG LATER
TONIGHT. VFR WILL RETURN TOMORROW MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 8, 7:30 AM MST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
930 AM CDT WED JUL 8 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091430-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
930 AM CDT WED JUL 8 2009 /830 AM MDT WED JUL 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A VERY LOW CHANCE FOR THUNDERSTORMS TO DEVELOP THIS
AFTERNOON...AND THESE ARE NOT EXPECTED TO BE SEVERE.

THE FOCUS IS ON THE POTENTIAL FOR A CONVECTIVE SYSTEM TO DEVELOP
IN MONTANA AND WESTERN DAKOTAS DURING THE LATE AFTERNOON...AND
PROGRESS INTO THE CENTRAL DAKOTAS AND WEST CENTRAL MINNESOTA
DURING THE OVERNIGHT AND EARLY MORNING HOURS. A LARGE PORTION OF
THE AREA IS UNDER A MODERATE RISK FOR SEVERE WEATHER FOR THIS
EVENING AND OVERNIGHT. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE DURING THE EARLY STAGES
OF THE EVENT. SOME SUPERCELLS MAY EVEN BE CAPABLE OF PRODUCING
TORNADOES. AT THIS TIME IT APPEARS THE BEST LOCATION OF SUPERCELL
DEVELOPMENT IS ALONG AND WEST OF THE MISSOURI RIVER. SUPERCELLS
MAY EVOLVE INTO A LINE OF STORMS WITH DESTRUCTIVE WINDS BEING THE
MAIN THREAT. AT THIS TIME THE BEST LOCATION FOR WIDESPREAD
DAMAGING WINDS WILL BE ALONG AND NORTH OF HIGHWAY 12.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A LOW CHANCE FOR THUNDERSTORM ACTIVITY FRIDAY...AND AGAIN
FOR THE START OF NEXT WEEK. AT THIS TIME IT REMAINS UNCERTAIN IF
THERE IS A THREAT ANY OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

SD

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
July 8, 7:08 PM MST
Where
Stanley County, 10.21 mi WSW of Orton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.660, -101.020

Hail, Dewey

When
July 8, 7:26 PM MST
Where
Dewey County, 1.38 mi N of Isabel
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.400, -101.430

Hail, Campbell

When
July 8, 9:00 PM CST
Where
Campbell County, 5.34 mi W of Herreid Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.840, -100.180

Hail, Dewey

When
July 8, 8:00 PM MST
Where
Dewey County, 1.69 mi NE of Firesteel
Measured
1.75 in hail
Reported by
Public
Coordinates
45.450, -101.260

Hail, Potter

When
July 8, 9:08 PM CST
Where
Potter County, 9.25 mi NW of Gorman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.010, -100.220

Hail, Campbell

When
July 8, 9:10 PM CST
Where
Campbell County, 2.77 mi WNW of Herreid Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.870, -100.120

Hail, Corson

When
July 8, 8:10 PM MST
Where
Corson County, 19.96 mi SE of Black Horse
Measured
0.88 in hail
Reported by
Public
Coordinates
45.480, -101.150

Hail, Campbell

When
July 8, 9:15 PM CST
Where
Campbell County, 4.86 mi W of Herreid Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
45.860, -100.170

Hail, Potter

When
July 8, 9:30 PM CST
Where
Potter County, 8.55 mi NW of Gorman
Measured
0.88 in hail
Reported by
Public
Coordinates
45.010, -100.200

Hail, Corson

When
July 8, 9:00 PM MST
Where
Corson County, 12.48 mi NNE of Athboy
Measured
3 in hail
Reported by
Department of Highways
Coordinates
45.730, -101.810

Hail, Corson

When
July 8, 9:00 PM MST
Where
Corson County, 7.32 mi SSW of Keldron
Measured
1.75 in hail
Reported by
Public
Coordinates
45.830, -101.870

Thunderstorm Wind, Corson

When
July 8, 9:00 PM MST
Where
Corson County, 14 mi S of Keldron
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.727, -101.820

Seventy mph winds were estimated by the Highway Department.

Hail, Corson

When
July 8, 9:15 PM MST
Where
Corson County, 14.5 mi NE of Athboy
Measured
1.75 in hail
Reported by
Public
Coordinates
45.720, -101.720

Hail, Potter

When
July 9, 12:30 AM CST
Where
Potter County, 8.55 mi NW of Gorman
Measured
0.88 in hail
Reported by
Public
Coordinates
45.010, -100.200

Hail, Clark

When
July 9, 12:31 AM CST
Where
Clark County, 5.05 mi NNW of Clark Co Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.970, -97.730

Hail, Clark

When
July 9, 1:00 AM CST
Where
Clark County, 0.85 mi NW of Garden City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.960, -97.580

Hail, Codington

When
July 9, 1:19 AM CST
Where
Codington County, 6.93 mi S of Wallace
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.980, -97.460

Thunderstorm Wind, Hyde

When
July 9, 1:40 AM CST
Where
Hyde County, 0.49 mi W of Highmore
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.520, -99.440

Sixty mph winds downed several tree branches in Highmore.

Thunderstorm Wind, Hyde

When
July 9, 1:50 AM CST
Where
Hyde County, 0.49 mi W of Highmore
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.520, -99.440

Thunderstorm Wind, Hand

When
July 9, 2:22 AM CST
Where
Hand County, 0.49 mi W of Miller
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
44.520, -98.990

Hail, Hand

When
July 9, 3:03 AM CST
Where
Hand County, 7.95 mi W of Danforth
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -99.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 189732, 189735, 189736, 189737, 189739, 189740, 189741, 189743, 189744, 189745, 189746, 189768, 189747, 189749, 189750, 189752, 189753, 189758, 189760, 189764, 189754.